Winter Storm, Sheridan Foothills
- When
- April 21, 11:00 AM MST to April 22, 10:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 9 to 12 inches were common across the area.
A strong Spring storm system moved across the Northern Rockies and brought heavy snow to the mountain and foothill locations of North Central Wyoming.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong Spring storm system moved across the Northern Rockies and brought heavy snow to the mountain and foothill locations of North Central Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 21, 8:34 AM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
934 AM MDT SUN APR 21 2013
.UPDATE...
FORECAST IN GOOD SHAPE AT THIS TIME. COLD AIR HAS YET TO FULLY
INVADE RED LODGE FOOTHILLS...BUT SHOULD BY AFTERNOON. NOT MUCH YET
HAPPENING IN THE COOKE CITY AREA SO LOWERED POPS ON SOUTHSIDE OF
BEARTOOTHS FOR THIS MORNING. SYNOPTIC LIFT SHOULD INCREASE THIS
AFTERNOON AND BRING SNOW TO MOST MOUNTAIN LOCATIONS. FINE TUNED
POPS FOR THESE AREAS. COLD FRONT HAS PASSED THROUGH MOST OF
FORECAST AREA ALREADY SO TEMPERATURES WILL HAVE A DIFFICULT TIME
GOING ANYWHERE TODAY. MADE ADJUSTMENTS TO FORECAST HIGHS AS
NECESSARY. BT
&&
.SHORT TERM...VALID FOR TDY AND MON...
WINTER STORM IS NOW KNOCKING ON OUR DOOR. CANADIAN COLD FRONT HAS
PUSHED THROUGH JUDITH GAP AND MUSSELSHELL COUNTY AS OF 3AM...AND
WILL BE TO BILLINGS WITHIN THE HOUR AND SHERIDAN BY AROUND
SUNRISE. SO DESPITE THE MILD NIGHT EXPECT A DROP IN TEMPS OVER
THE NEXT SEVERAL HOURS AS WE START TO FEEL THE EFFECTS OF THE
COLD CANADIAN AIRMASS. LARGE AREA OF SNOWFALL EXISTS IN NORTH
CENTRAL MT WHERE FORCING HAS BEEN QUITE STRONG THRU THE NIGHT.
INCREASING FRONTOGENESIS AS THE FRONT PUSHES SOUTH HAS LED TO
SNOW DEVELOPMENT AT LWT SINCE MIDNIGHT...AND OVER THE PAST HOUR OR
SO ECHOES HAVE BEGUN TO INCREASE IN MUSSELSHELL COUNTY. SATELLITE
IMAGERY SHOWS POSITIVELY TILTED TROF PUSHING SLOWLY SOUTH THRU
BRITISH COLUMBIA...WITH IMPRESSIVE PACIFIC MOISTURE TRANSPORT
AHEAD OF THIS TROF THRU THE PAC NW INTO THE NORTHERN ROCKIES.
ASCENT FROM THIS TROF COMBINED WITH STRONG LOW AND MID LEVEL
FRONTOGENESIS AND THE AFOREMENTIONED MOISTURE TAP WILL RESULT IN A
SIGNIFICANT OVERRUNNING PCPN EVENT FOR US TODAY INTO MONDAY. THIS
IS NOW A CERTAINTY.
ALL INHERITED HIGHLIGHTS LOOK GOOD AND WILL MAKE NO CHANGES.
DEEPENING EAST FLOW WILL ALLOW FOR SIGNIFICANT SNOWFALL FROM
HARLOWTON TO LIVINGSTON. UPSLOPE FLOW WILL ALSO HIT THE BEARTOOTH
FOOTHILLS FROM NYE TO RED LODGE...AND A FOOT OF SNOW IS POSSIBLE
IN THESE AREAS. FURTHER EAST...THE EASTERN SLOPES OF THE PRYOR AND
BIG HORN MTNS WILL SEE INCREASING SNOW CHANCES BY THIS AFTN...AND
HEAVY SNOW TONIGHT INTO MONDAY AS ASCENT INCREASES ACROSS OUR
SOUTH. OVERALL THE LATE AFTERNOON THROUGH MONDAY PERIOD WILL OFFER
THE GREATEST COMBINATION OF QG FORCING AND MOIST UPSLOPE FLOW...
ALONG WITH A DEEPENED DENDRITIC LAYER...SO SNOW WILL BE HEAVY.
ASCENT WILL BE STRONG ENOUGH TO PRODUCE SIGNIFICANT PCPN AWAY
FROM THE OROGRAPHIC AREAS AS WELL...FROM ROUNDUP TO BILLINGS...
HARDIN...BROADUS AND ALZADA TODAY INTO MONDAY MORNING. AIRMASS
WILL BE COLD ENOUGH FOR SNOW...BUT MELTING WILL BE AN ISSUE
DURING THE DAY PER THE TIME OF YEAR...SO ACCUMS WILL BE LARGELY
ELEVATION DEPENDENT. BETTER CHANCE OF ACCUMULATION EXISTS TONIGHT
PER THE INCREASED FORCING AND COLDER TEMPS. ROADS WILL TURN ICY
TONIGHT SO EXPECT A DIFFICULT MORNING COMMUTE ACROSS THE REGION
ON MONDAY. WITH THE SNOW AND TRAVEL IMPACTS IN MIND WILL ISSUE
ADVISORIES FOR THE ROUNDUP TO BILLINGS TO BROADUS CORRIDOR.
AREAS FROM MILES CITY TO BAKER WILL SEE SOME PCPN WITH THE
FRONTAL PASSAGE TODAY...BUT FORCING WILL THEN BE FOCUSED TO THEIR
WEST AND SOUTH THEREAFTER. NO HIGHLIGHTS NEEDED IN OUR NORTHEAST.
SYSTEM WILL WIND DOWN ON MONDAY AS ASCENT SHIFTS TO OUR SOUTH AND
1035MB SFC RIDGE BUILDS OUT OF CANADA. TEMPS ON MONDAY WILL REMAIN
WELL BELOW NORMAL WITH HIGHS ONLY IN THE 30S. THIS WILL LEAD TO A
VERY CHILLY NIGHT WITH RECORD LOWS POSSIBLE MONDAY NIGHT...THOUGH
WEAK DOWNSLOPE WINDS WILL DEVELOP ALONG THE FOOTHILLS.
JKL
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
NORTHWEST FLOW OVER THE REGION TUESDAY WHICH WILL KEEP UNSETTLED
WEATHER OVER THE HIGHER TERRAIN. UPPER TROUGH OF LOW PRESSURE WILL
MOVE ACROSS CENTRAL ALBERTA TUESDAY NIGHT AND WILL BRING
INCREASING LIFT TO OUR AREA TUESDAY NIGHT AND WEDNESDAY FOR A
CHANCE OF RAIN OR SNOW SHOWERS. PRECIPITATION WILL BE LIGHT AS
MAIN FORCING WITH THE WAVE WILL STAY WELL TO OUR NORTH. FLOW ALOFT
WILL BECOME MORE WESTERLY THURSDAY THROUGH FRIDAY. THIS WILL ALLOW
WEAK PACIFIC ENERGY AND MOISTURE TO MOVE ACROSS OUR AREA DURING
THIS TIME PERIOD FOR A CHANCE OF SHOWERS. BOTH GFS AND THE ECMWF
BRING INCREASING HEIGHTS DURING THIS TIME PERIOD WHICH WILL BRING
A WARMING TREND. WE WILL SEE TEMPERATURES AT OR ABOVE SEASONAL
NORMALS ON FRIDAY. MORE PRECIPITATION WILL BE POSSIBLE OVER THE
WEEKEND AS AN UPPER TROUGH OF LOW PRESSURE MOVES OVER THE AREA.
MODEL INCONSISTENCY SHOWING UP WITH THIS TROUGH WITH THE GFS
DEVELOPING A MUCH DEEPER WAVE THAN THE ECMWF. BOTH MODELS DO
INDICATE SOUTHWEST FLOW DEVELOPING AND HAVE ADDED SCATTERED POPS
FOR THE ENTIRE WEEKEND. TEMPERATURES OVER THE WEEKEND WILL BE NEAR
SEASONAL VALUES. RICHMOND
&&
.AVIATION...
A STRONG COLD FRONT HAS PASSED THROUGH THE REGION THIS
MORNING...AND IS BRINGING HEAVY SNOW TO NORTHERN
ROUTES...INCLUDING AREAS FROM KBHK TO KBIL TO KLVM. IFR CONDITIONS
WILL BE COMMON IN SNOW...WITH LOCALIZED LIFR TO VLIFR. SNOW WILL
SHIFT SOUTHWARD THROUGH THE DAY...BUT SHOULD CONTINUE THROUGH THE
NIGHT IN A LINE SOUTH OF KBIL TO KLVM TO K4BQ. MOUNTAIN
OBSCURATIONS ARE ALSO EXPECTED TODAY THROUGH MONDAY MORNING. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 035 022/037 022/048 031/052 032/059 037/061 035/058
+/S +6/S 10/B 22/W 12/W 23/W 22/W
LVM 035 020/033 015/043 027/050 029/057 034/059 033/060
+/S +7/S 11/B 22/W 12/W 34/W 32/W
HDN 038 023/037 020/051 028/053 029/061 035/063 033/058
9/O 96/S 10/U 22/W 12/W 23/W 22/W
MLS 036 023/038 023/050 030/052 030/060 035/064 032/054
9/S 22/S 00/U 22/W 12/W 22/W 22/W
4BQ 041 023/035 016/046 026/048 027/057 033/062 033/051
5/O 86/S 10/U 12/W 11/B 23/W 32/W
BHK 037 021/033 018/046 025/045 025/056 033/060 032/051
7/S 22/S 00/U 12/W 12/W 22/W 22/W
SHR 042 024/031 015/043 023/047 026/056 030/060 030/054
8/O +9/S 21/B 12/W 11/B 23/W 32/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR
ZONES 28-38-40-41-56-64>68.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT MONDAY FOR
ZONES 29-34>37-39-42-57-58-63.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR ZONE
99.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT MONDAY FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 814 AM MDT SUN APR 21 2013 MTZ028>042-056>058-063>068-WYZ098-099-221415- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 814 AM MDT SUN APR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA AND BRING MUCH COLDER TEMPERATURES AND PERIODS OF HEAVY SNOW. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED ALONG THE NORTH SLOPES OF THE BEARTOOTH AND ABSAROKA MOUNTAINS... INCLUDING RED LODGE...NYE...MCLEOD...LIVINGSTON AND THE PARADISE VALLEY TODAY THROUGH TONIGHT. THESE AREAS COULD SEE 8 TO 12 INCHES OF SNOW BY MONDAY MORNING. HIGHER SNOW ACCUMULATIONS ARE POSSIBLE OVER THE MOUNTAINS. SIGNIFICANT SNOW ACCUMULATIONS ARE ALSO EXPECTED FROM SHERIDAN WYOMING...NORTH THROUGH LODGE GRASS. 3 TO 5 INCHES OF SNOW ACCUMULATIONS ARE ALSO EXPECTED FROM JUDITH GAP TO BILLINGS...HARDIN AND EAST TO LAME DEER TO ALZADA BY TONIGHT. POOR TRAVEL CONDITIONS SHOULD BE EXPECTED IN THIS AFTERNOON AND TONIGHT WITH SLICK ROADS AND REDUCED VISIBILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY SNOW WILL CONTINUE OVER THE AREA MONDAY MORNING BEFORE TAPERING OFF DURING THE AFTERNOON. THE SNOW WILL IMPACT THE MONDAY MORNING COMMUTE AS MANY ROADS WILL BE SNOW COVERED AND SLICK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Snowfall amounts of 9 to 12 inches were common across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446237.